×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Myristica Oil Poisoning

Last updated March 1, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Myristica Oil Poisoning is the accidental or intentional intake (swallowing) of the compound.


What is Myristica Oil Poisoning?

  • Myristica oil is an aromatic oil that is derived from the ripe seed kernel of nutmeg spice plant (botanically known as Myristica fragrans). The oil is used for making perfume, as an aromatherapy agent, and in the pharmaceutical industry
  • The oil has been used traditionally to treat tooth pain, pain due to rheumatism, for stomach upsets, to relieve flatulence, and other gastrointestinal illnesses
  • Myristica Oil Poisoning is the accidental or intentional intake (swallowing) of the compound
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Myristica Oil Poisoning may be also referred to as the following:

  • Myristica Oil Toxicity
  • Myristicin Poisoning
  • Nutmeg Oil Poisoning

What are the Causes of Myristica Oil Poisoning?

  • Myristica Oil Poisoning is caused by the intake or ingestion of compounds containing myristica oil. It may also be accidentally spilled into the eye affecting vision
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The oil primarily contains terpene hydrocarbons (organic compounds) and other aromatic chemicals including myristicin, which is a natural narcotic substance

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Myristica Oil Poisoning?

The signs and symptoms of Myristica Oil Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, skin and ENT may be affected.

The signs and symptoms of Myristica Oil Poisoning may include

  • Headaches
  • Nausea and vomiting
  • Pain in the abdomen/stomach
  • Dryness of mouth; dehydration
  • Chest pain
  • If the oil gets into the eye, then irritation, redness, and watering of the eyes
  • Vision abnormalities including double vision
  • Increased heart rate
  • Redness of skin and skin irritation
  • Acting ‘drunk’
  • Confusion and anxiety
  • Feeling drowsy and delirious
  • Low response level
  • Feeling dizzy; hallucinating
  • Convulsions and shaking of the body (tremors)

How is First Aid administered for Myristica Oil Poisoning?

First Aid tips for Myristica Oil Poisoning:

  • If the individual with Myristica Oil Poisoning is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • If involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Gastric lavage for elimination of the substance from the stomach (irrigation using special solutions)
  • Administer activated charcoal to avoid absorbance of the substance in the body
  • Administer fluids by an intravenous drip line
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound

Who should administer First Aid for Myristica Oil Poisoning?

First aid for Myristica Oil Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Myristica Oil Poisoning?

  • The prognosis of Myristica Oil Poisoning is dependent on the amount of substance consumed, time between poisoning and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms early, through appropriate early medication and support, the outcome is generally good
  • Myristica oil ingestion in large quantities can cause severe neurological symptoms in both children and adults due to the psychotropic nature of the oil. Fatalities due to Myristica Oil Poisoning have been recorded, although very infrequently

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Myristica Oil Poisoning be Prevented?

Myristica Oil Poisoning can be prevented by:

  • Always follow instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 31, 2017
Last updated: March 1, 2018